January 2022

Isoniazid toxicosis in dogs

In this VETgirl online veterinary continuing education blog, Dr. Justine Lee, DACVECC, DABT reviews isoniazid toxicosis in dogs. While this isn’t a common toxicant seen in dogs, it can potentially be fatal and veterinary professionals must be aware of the narrow margin of safety with this human and veterinary antibiotic.

Isoniazid (commonly known as INH) is a human medication used for tuberculosis. While it is used in veterinary medicine to treat Mycobacterium or Actinomyces, it has a narrow margin of safety in dogs and cats.(1,2) This drug works by blocking the synthesis of mycolic acid. INH depletes the CNS of pyridoxine and also decreases levels of GABA within the brain. Many assume that since this is an “antibiotic” that it is safe; however, when accidentally ingested in dogs (and rarely, cats), it can result in severe clinical signs.

Clinical signs of isoniazid toxicosis in dogs include:

  • Vomiting
  • Hypersalivation
  • Diarrhea
  • Generalized lethargy/malaise
  • Ataxia
  • Tachypnea
  • Tachycardia or bradycardia
  • Hyperesthesia
  • Tremoring
  • Secondary hyperthermia
  • Seizuring
  • Coma
  • Death

In a study by Schmid et al, clinical signs of isoniazid toxicosis were observed in 98% of 137 dogs within their retrospective study, with seizures being the #1 clinical sign seen in 104 dogs. Other common clinical signs seen in that study included: CNS signs without seizures (94), and gastrointestinal (41), cardiovascular (19), urogenital (4), and respiratory (1) abnormalities.

The LD50 in dogs is estimated to be as low as 50 mg/kg (1,2) at this same dose, seizures can be seen. That means that one 300 mg tablet can result in severe poisoning in a 10-pound dog.

Clinicopathology
Clinicopathologic testing in dogs poisoned by isoniazid include:

  • Acid-base abnormalities (e.g., metabolic acidosis)
  • Hypoglycemia
  • Elevated liver enzymes
  • Acute kidney injury

Follow up clinicopathologic monitoring should include a biochemistry panel and recheck hepatic panel (3-5 days later), depending on the response of the patient.

Treatment
Treatment should be focused on symptomatic supportive care. Unfortunately, due to the rapid onset of clinical signs, it is often too late to decontaminate the patient.  If recent ingestion (< 2-6 hours) is suspected in a symptomatic patient, and you still feel the isoniziazid tablets are in the stomach, gastric lavage under anesthesia may be necessary. This should be done in the intubated patient with an inflated endotracheal tube (ETT) to prevent aspiration. I personally administered a dose of maropitant (1 mg/kg, IV) immediately prior to sedation for intubation and gastric lavage to minimize aspiration pneumonia.

Additional treatment also includes the use of the following:

  • IV fluids
  • Ant-emetics (e.g., maropitant 1 mg/kg, IV q 24) to treat nausea and vomiting, while preventing secondary aspiration pneumonia
  • Anticonvulsant (e.g., diazepam, phenobarbital, levatiracetam, etc.) to stop seizure activity
  • Muscle relaxants (e.g., methocarbamol) to stop tremor activity
  • Nursing care (e.g., flip/lube eyes q. 4-6 PRN, dry bedding, etc.)
  • Thermoregulation
  • Supportive care

Antidote

Thankfully, unlike the majority of toxicants out there in veterinary medicine, isoniazid poisoning has an ANTIDOTE! The antidote pyridoxine hydrochloride (typically available as 100 mg/ml) should be obtained as soon as possible. Pyridoxine is the antidote necessary for isoniazid toxicosis in dogs, and typically needs to be obtained from a human hospital. Pyridoxine s converted to pyridoxal phosphate and pyridoxamine and enhances excretion of the toxicant. Without the administration of pyridoxine, the prognosis is poor for isoniazid toxicosis in dogs. In a study by Schmid et al, the probability of survival for isoniazid toxicosis was positively associated with IV administration of pyridoxine and negatively associated with dose of isoniazid ingested and presence of seizures.20 Dogs that received pyridoxine IV were 29X as likely to survive as dogs that did not receive pyridoxine IV.

Dose: suggested dose of 71 mg/kg IV, diluted to 5-10%, slow over 30-60 minutes.

Conclusion
When in doubt, rapid diagnosis of isoniazid poisoning in dogs is warranted, as it requires prompt treatment for best survival. Aggressive supportive care is necessary to achieve a successful outcome, and the likelihood of of survival has been proven to be associated with body weight and IV administration of pyridoxine and negatively associated with dose of isoniazid ingested and presence of seizures. Dogs that received pyridoxine IV were 29 times as likely to survive as dogs that did not receive pyridoxine IV, and the use of the antidote is strongly recommended for best outcome. When in doubt, the ASPCA Animal Poison Control Center should be consulted immediately for 24/7, life-saving advice.
ASPCA APCC logo

References:
1. Villar D, Knight MK, Holding J, et al. Treatment of acute isoniazid overdose in dogs. Vet Hum Toxicol 1995;37(5):473-7.
2. Schmid DR, Lee JA, Wismer TA, et al. Isoniazid toxicosis in dogs: 137 cases (2004-2014). J Am Vet Med Assoc 2017;251(6).

Leave a Reply

Your email address will not be published. Required fields are marked *